Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 367, NWS Dodge City, KS

September 24, 2019Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2019, 6:20 PM CDT for Barber County, Pratt County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 6:20 PM CDT (23:20 UTC)
Expired
Sep 24, 2019, 7:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS53 KDDC 242320
SVRDDC
KSC007-151-250015-
/O.NEW.KDDC.SV.W.0367.190924T2320Z-190925T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
620 PM CDT Tue Sep 24 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Barber County in south central Kansas...
  Southeastern Pratt County in south central Kansas...

* Until 715 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located near Cairo, moving
  east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Isabel and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9864 3763 9865 3766 9847 3741 9847
TIME...MOT...LOC 2320Z 278DEG 14KT 3756 9857 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
1 follow-up statement
187 
WWUS53 KDDC 242336
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
636 PM CDT Tue Sep 24 2019

KSC007-242345-
/O.CAN.KDDC.SV.W.0367.000000T0000Z-190925T0015Z/
Barber KS-
636 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3747 9856 3748 9859 3761 9858 3763 9847
      3747 9847
TIME...MOT...LOC 2335Z 277DEG 11KT 3756 9852 

$$

KSC151-250015-
/O.CON.KDDC.SV.W.0367.000000T0000Z-190925T0015Z/
Pratt KS-
636 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN PRATT COUNTY...

At 635 PM CDT, a severe thunderstorm was located near Isabel, moving
east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9856 3748 9859 3761 9858 3763 9847
      3747 9847
TIME...MOT...LOC 2335Z 277DEG 11KT 3756 9852 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:51 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 24, 1:51 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
151 PM CDT Tue Sep 24 2019

...updated discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Sep 24 2019

The visible satellite channel is starting to show a cumulus field develop
just SE of Dodge City. This is in association with a front that is
in the area with convergence along the boundary. Still expect storms
to develop in the next few hours along the Highway 56 corridor. The
PWAT value from the KDDC 12Z RAOB was right around the 90th percentile.
Dewpoints are currently running in the mid to upper 60s along and east
of the front. This is very unseasonable right now for this much humidity
for SW Kansas in September. In fact, current mesoanalysis suggests
3000 J/kg of CAPE, which is even above the max normal distribution.
Bottom line, we have a very humid airmass in place and plenty of instability
for storms to utilize. Mid level lapse rates are sufficiently steep
and there is considerable CAPE forecast in the HGZ, so large hail will
be likely this afternoon (1 to 2" range). The tornado potential is
not zero due to the high dewpoints, but low level shear is far from
ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition,
low level winds are southwesterly. Cannot rule a brief spin up with
convection in the early stages, however, in general, the overall threat
is hail followed by wind as storm mode evolves to a line. This activity
will eventually drift out of the FA by mid to late evening, give or
take a hour or two. For tomorrow, the boundary will stall out across
the area with highs around 80 north to mid/upper 80s along the Oklahoma
border. A few storms may be possible once again in association with
the boundary. Pops will remain the highest across the SE counties in
closer proximity to the theta-e axis.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Sep 24 2019

There could be some strong storms in the SE counties Wednesday evening
with the main threat of wind and hail. Still some question in the exact
position of the front, but Med Lodge could still see a second evening
with storms. After this, a much drier airmass will move in from the
north on Thursday. There will be decent CAA behind the front at 850-hPa.
So some areas will struggle to break out of the 70s. Some guidance
is actually cooler than what is in the forecast now, so this is something
to watch. The pattern is there for lingering upslope stratus to persist.
If this were true, then some areas might not break out of even the
lower 70s. There is some uncertainty in Thursdays highs for right now.
Beyond this, highs will moderate and the forecast will remain generally
dry. Another front is possible next weekend with higher rain chances
and another dip possible in temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Sep 24 2019

VFR is expected through much of the TAF pd. Residual MVFR cigs this
morning are expected to improve quickly. A front will work southward
across the terminals. Storms are expected to develop along this boundary
with the best chances at KDDC and KLBL. Hail and wind threats are likely
with the storms. Storms should be out of the area later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  60  87  57 /  30  30   0  20
GCK  92  57  86  56 /  10  10   0  10
EHA  91  57  88  54 /  10   0   0  10
LBL  93  58  89  60 /  10  10   0  10
HYS  90  58  80  56 /  20   0   0  20
P28  91  66  88  63 /  30  60  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Sep 24, 3:42 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
342 AM CDT Tue Sep 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will
be possible from a few thunderstorms this afternoon and early
this evening along and east of a Hays to Dodge City to Liberal
line. Periods of heavy rainfall can also be expected from some of
the stronger storms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
western Kansas mid to late week. On Wednesday a few isolated
thunderstorms may be strong or even marginally severe near the
Oklahoma border. The main hazards Wednesday will be hail up to
the size of quarters and wind gusts of 50 to 60 mph.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm along and east of a
Hays to Dodge City to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Sep 24, 5:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             5 S PRATT               37.58N 98.74W
09/24/2019  M1.00 INCH       PRATT              KS   PUBLIC

            REPORTS OF SMALL HAIL AND A FEW QUARTERS.

&&

RML
Local storm report, Sep 24, 5:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             4 S PRATT               37.59N 98.74W
09/24/2019  M1.00 INCH       PRATT              KS   EMERGENCY MNGR

            COUNTY EM REPORT OF QUARTER SIZE HAIL SOUTH
            OF PRATT.

&&

RML
Special weather statement, Sep 24, 5:59 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
559 PM CDT Tue Sep 24 2019

KSZ064-078-242345-
Hodgeman KS-Ford KS-
559 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Spearville, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spearville, Windhorst and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3782 9996 3799 10000 3812 9957 3805 9957
      3777 9960
TIME...MOT...LOC 2259Z 260DEG 20KT 3792 9990

TURNER
Special weather statement, Sep 24, 6:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Tue Sep 24 2019

KSZ066-081-242345-
Pratt KS-Stafford KS-
601 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD AND NORTHERN
PRATT COUNTIES UNTIL 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Byers, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, St. John, Stafford, Iuka, Preston, Byers, Neola and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3766 9896 3790 9899 3813 9847 3774 9847
TIME...MOT...LOC 2301Z 258DEG 43KT 3781 9886

TURNER
Local storm report, Sep 24, 6:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 S PRATT               37.60N 98.74W
09/24/2019  M1.25 INCH       PRATT              KS   PUBLIC

            TWITTER REPORT OF HALF DOLLAR SIZE HAIL.

&&

RML
Local storm report, Sep 24, 6:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 S PRATT               37.61N 98.74W
09/24/2019  M2.00 INCH       PRATT              KS   PUBLIC

            TWITTER REPORT OF 2 INCH HAIL SOUTH OF
            PRATT.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:19 PM CDTSpecial Weather StatementDDCKiowa56 min
Sep 24, 3:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt64 min
Sep 24, 3:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee30 min
Sep 24, 3:59 PM CDTSpecial Weather StatementDDCPawnee46 min
Sep 24, 4:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt62 min
Sep 24, 4:33 PM CDTSpecial Weather StatementDDCEdwards57 min
Sep 24, 4:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee55 min
Sep 24, 5:28 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt62 min
Sep 24, 5:59 PM CDTSpecial Weather StatementDDCHodgeman46 min
Sep 24, 6:01 PM CDTSpecial Weather StatementDDCStafford44 min
Sep 24, 6:25 PM CDTSpecial Weather StatementDDCGray50 min
Sep 24, 6:28 PM CDTSpecial Weather StatementDDCPratt47 min
Sep 24, 6:29 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
Sep 24, 6:32 PM CDTSevere Thunderstorm WarningDDCPratt43 min
Sep 24, 6:42 PM CDTSpecial Weather StatementDDCFord48 min
Sep 24, 6:49 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.